View Full Version : Deal Breakers??


badgergirl
12-14-14, 05:44 PM
I have a 7 year old son that has ADHD. We have been through trials of almost every stimulant and non-stimulant. The stimulants have worked wonders, but there always seems to be a price. Concerta worked great, but caused his eyes to dilate and so he couldn't see. Focilin worked for a while and then it stopped. We were on Vyvance for a while and it worked amazing. He was doing well at school, social and fun (like the kid we remember), but then then he became completely emotionally unpredictable. He was reduced to tears multiple times a day. Now we are on Quillivent. It seems to be working for his impulsivity and focus, but now he is anti-social at recess (roams around aimlessly by himself) and needs constant direction or engagement when not at school. I am at a loss. To me, the social piece is so important, but I can't handle the emotional unpredictability. Now the Psychiatrist is suggesting going back to Vyvance and giving him Buspar with it to help with emotionality….
Anyone have any experience with this or have any suggestions on what to try next?

I forgot to mention we did a Genomind DNA analysis and it said that all SSRI's will make him irritable and that he is a Hyper-metabolizer. UGH!

meghuneyntyson
12-14-14, 06:09 PM
I don't have any experience but just wanted to offer you some support.

We started off on just Concerta for my stepson but while it helped his behavior, it did nothing for his focus. He had to be in a desk alone up against a wall at school to get anything done. They put him on Methlyn at the same time and so far its the magic combo.

I wish you well in your search for a successful combo. Hugs to you.

Trev92
12-14-14, 08:46 PM
OP,
Well first off I commend you for taking such an active role in your son's treatment! Many parents write ADHD off as simply bad behavior or below average cognitive skills. Good for you- no matter how long it takes for you to find the right meds for your boy, he will never fall through the cracks!
Now commendations aside, I would remind you that you are dealing with the under-developed mind of a seven year old boy. Hs social skills are not yet solidified and won't be for a long time. It wasn't until I was somewhere between sixteen and eighteen that my own social skills finally "stabilized" and my personal ideals and values became more concrete. (Alas, the curse of male psychological development)
In other words- your son is dealing with all these medication changes WHILE developing social circles. Any bad behavior, awkward outbursts or mood swings that he exhibits at school are going to affect those circles and may make him afraid that he will only do more damage- hence the backing away- isolation. Now I'm no expert but I would take a hard bet that your son blames himself for these emotional imbalances and mood swings and probably can't grasp that the medications are for a good reason and some of them may make him feel different and do different things.
I would explain to him that the medications- while no EXCUSE for misbehavior, are influencing his feelings. Also remind him that the ADHD is the ROOT of all of it, not the meds- and that the meds will in time make him do better in school and help him make more friends.
On the medication side of things I'd remind you that no medication is perfect but I completely understand the concept of "deal breakers". When I was his age and also diagnosed and treated for ADHD I went through nearly a dozen meds before finding one that actually treated my symptoms without affecting my personality greatly. For ME that was Ritalin. Ritalin also made me crash in the middle of the school day when my first dose wore off (about lunch time) and I wandered around in a daze until the school nurse gave me my second dose. TIMING is very important when starting new meds, especially with young kids.
I'm no psychiatrist or even a nurse, but I hope you find at least some of this helpful. If I could give you some final parting advice- remind your boy that he is a GOOD kid and he DESERVES friends. And sometimes embarrassing things happen but they happen to everyone else too. It was my own embarrassment of my ADHD and misunderstanding of exactly what it was that made me shun the rest of my class. It'd be worth looking into- God Bless!

Meteodan
12-17-14, 02:09 PM
I'm an adult, and am on both Vyvanse and Buspar. The combination works well. The Vyvanse gives me the stimulation I need, and the Buspar takes a big bite out of the anxiety and irritability (which I had even before starting the Vyvanse, but they would vary in their severity).

Some will say that Buspar is not very effective for them, however. It depends on the person, just like any other psychoactive drug. For me, it's the first anxiolytic that hasn't made me either overwhelmingly drowsy and irritable (Vistaril), or actually exacerbated my ADHD (citalopram after a few weeks). In fact, it has no side effects that I've noticed (maybe some slight dizziness for a few minutes within an hour of taking it, but that went away after the first few doses), which I can't say for any other drug I've taken.

CrazyLazyGal
01-26-15, 05:32 PM
My emotionality gets unpredictable when I haven't had food and/or am dehydrated. Strangely, those times are when I most need to eat but least feel like eating. Do you think that may contribute to his reaction on Vyvanse? Many people experience appetite suppression on Vyvanse, and when you're not eating, you probably aren't getting enough liquids either. The fact that he's a hyper-metabolizer probably means his body runs out of fuel fast.

If that doesn't seem to be the cause, I wonder if there is something else going on in addition to, or maybe even instead of, ADHD. When so many medications have failed, it's worthwhile to revisit the diagnosis.